MAUDE Adverse Event Report: ILLUMINOSS MEDICAL INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD

ILLUMINOSS MEDICAL INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD
Model Number USSL-2213220
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Arrest (1762); Respiratory Arrest (4461)
Date of Event 07/21/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Root cause investigation: dhr review: a review of manufacturing records for the product involved in this complaint was performed, and found the product met specifications at the time of manufacture and release.Returned product evaluation the devices remained implanted, and were not returned for evaluation.Interviews: follow-up interviews with the illuminoss rep were performed regarding the procedure.The rep reported the steps performed by the treating physician and team to prepare the implant, place the implant, infuse the implant, and start the curing process were per the manufacturer's instructions for use, without product failure or malfunction.The rep's report indicates that the illuminoss products performed as intended.Illuminoss qa called the treating physician dr.(b)(6) with follow up questions.In this interview, dr.(b)(6) provided detailed descriptions of the implantation procedure, as well as his institution's conclusions about the most likely cause of the cardiac event that resulted in the patient's death.Dr.(b)(6) described the steps of the distal femur fracture and proximal tibia illuminoss implant and plate procedures.He used two illuminoss implants, one in the distal femur, and one in the proximal tibia.Both illuminoss implants had been placed, infused, and successfully cured.There was no reported device malfunction or deviation from the manufacturer's instructions for use.The doctor was plating the distal femur when the patient experienced the cardiac event that led to the patient death.Dr.(b)(6) reported that while there was no autopsy performed, the intensivist who assisted in the management of the patient concluded that the cause of the cardiac event was secondary to a large embolism (clot) thrown from the contralateral, nonoperative leg.In the opinion of the treating physician, the patient's cardiac event and death was most likely the result of a thromboembolic event from a blood clot that developed in the non-instrumented, contralateral lower extremity.Presence of these clots represented a pre-existing medical condition.Thromboembolic events that could result in organ damage or organ failure is a known risk of im fixation procedures, which is included in the product labeling.The treating physician communicated that there was no device failure, or deviation from the manufacturer's instructions for use.There is no indication that this event was a result of malfunction, failure, or change in the characteristics or performance of the device.A review of us implant ifu 900356 rev.W was performed.The ifu contains the risk that "as with any im fixation system, the following can occur: thromboembolic event or fat embolism (blood clot, fat, or other material that could result in organ damage or failure)".Conclusion: in the opinion of the treating physician, the patient's cardiac event and death was most likely the result of a thromboembolic event from a blood clot, contributed to by the patient's pre-existing medical condition (contralateral leg deep venous thrombosis).Thromboembolic events that could result in organ damage or failure is a known risk of im fixation procedures, which is included in the product labeling.The treating physician communicated that there was no device failure.There is no indication that this event was a result of malfunction, failure, misuse, or change in the characteristics or performance of the device.The event was procedure related but not device related.
 
Event or Problem Description
During a tibia and femur procedure performed by dr.(b)(6) for an 88 year old female trauma patient, 2 illuminoss balloons (intramedullary implants) were placed, infused, and cured successfully.While the treating physican was beginning the process to plate the distal femur, the patient experienced a cardiac event and expired.There was no observed product malfunction.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDUILLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL INC
993 waterman ave
east providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providence, RI 02914
4017140008
MDR Report Key15242712
Report Number3006845464-2022-00006
Device Sequence Number6293044
Product Code QAD
UDI-Device IdentifierM986USSL22132200
UDI-PublicM986USSL22132200
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model NumberUSSL-2213220
Device Catalogue NumberUSSL-2213220
Device Lot Number400765
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2022
Initial Report FDA Received Date08/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/02/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age88 YR
Patient SexFemale
Patient EthnicityHispanic
Patient RaceAsian